You are here

Have an Amazing Orgasm: Check Your Prescriptions

Corbis Images

Prescriptions and sex drive typically conjure up one particular image: the little blue pill. But there are a lot of pills that actually have the opposite effect and can drain your desires.

And chances are, you’re on at least one of them: Women taking hormonal birth control (like the Pill) often experience a lower sex drive (and more discomfort during sex), than women using non-hormonal contraception (like condoms), says a study in the Journal of Sexual Medicine. Plus, the Pill can affect how turned on you are by your partner. Women who take it are attracted to different qualities during the fertile phases of their cycle than non-pill taking women, reports Italian researchers. (Find out the six other Most Common Birth Control Side Effects.)

One of the other most common drugs to mess with your desires? Antidepressants. Between 30 and 70 percent of people who take them experience problems in their sex life, reports Johns Hopkins University. And the most common problems are physical—like vaginal dryness—and a limited ability to achieve an orgasm. (Although it could also be one of these 6 Culprits of "Down There" Dryness.) But the pills can also affect your emotional side: Men and women in committed relationships who are on antidepressants reported less sexual desire and fewer feelings of a personal connection with their partner, according to a study in the Journal of Affective Disorders. Selective serotonin reuptake inhibitors, or SSRIs (like Celexa, Lexapro, Prozac, and Zoloft), were more likely to affect guy’s feelings, while women felt more disconnect when taking tricyclic antidepressants (like Anafranil, Norpramin, and Sinequan). (See The Dark Side of Antidepressants for more info.)

The culprits don’t stop there, either. Studies have shown that everything in your medicine cabinet from allergy medicine to painkillers can affect your desire to get down. Luckily, there are alternatives to most every medicine. If you feel like your sex drive has come to a standstill, talk to your doc. (13 Questions You're Too Embarrassed to Ask Your ob-gyn) The problem could be due to any number of factors, but your M.D. will be able to tell you if switching your medication is an option to take the lull out of your loins.

Comments

Add a comment